Oklahoma, 2009Blizzard and Winter Storm in Oklahoma, December 24, 2009
December 24, 2009 · NWS OUN · 42 events in 42 counties and zones
A powerful winter storm developed over parts of the Southern Plains, resulting in one of the most widespread and damaging blizzards to affect Oklahoma in decades. Blizzard conditions affected the vast majority of northern, central, and southwest Oklahoma for at least 5 to 7 hours.
Every event with a place to put it; 42 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- $2.1 million
- Crop damage
- None recorded
- Events
- 42
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm developed over parts of the Southern Plains, resulting in one of the most widespread and damaging blizzards to affect Oklahoma in decades. Blizzard conditions affected the vast majority of northern, central, and southwest Oklahoma for at least 5 to 7 hours. A surface low pressure center intensified rapidly over northern Texas, leading to severe, blustery winds during the morning and afternoon hours. Rain began falling during the early morning hours over southwest Oklahoma and progressed northeast. The rain quickly changed to sleet and freezing rain, and then to all snow as temperatures fell into the 20s. By late morning over southwest Oklahoma and the early afternoon over the rest of Oklahoma, winds were sustained around 40 mph, with frequent wind gust of 50 to 60+ mph. Snowfall rates approached two inches per hour at times for some locations, and the visibilities were frequently less than 100 feet. Numerous accidents were reported, especially given the high volume of traffic the day before Christmas. A large 50+ car accident was reported near Midwest City, that resulted in several injuries. Most area roadways were shut down for the day into Christmas morning, which included all interstates in and around the Oklahoma City metro area, and almost of all of Interstate 44. Thousands of people were stranded in their cars for several hours, and many abandoned their vehicles, littering the roads and highways. This made snow removal more difficult, and roads were slow to reopen. The strong winds, combined with the below freezing temperatures, allowed for wind chill temperatures to drop to near zero. This made it even more dangerous for people that were abandoning their vehicles. By sunset, the snowfall had accumulated five to seven inches over much of southwest into central Oklahoma, with a maximum of eight to ten plus inches over central Oklahoma, including the Oklahoma City metro area, and over south-central Oklahoma. Total damage from the blizzard have exceeded $18 million across Oklahoma. Unfortunately, nine people lost their lives, either in weather-related traffic accidents, or being struck by cars while assisting stranded motorists.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 23, 11:32 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Dec 23, 11:32 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1132 PM CST WED DEC 23 2009
.AVIATION...
A LARGE AREA OF RA... PL... AND SN ACROSS SW OK AND WESTERN NORTH
TX IS THE INITIAL SURGE OF PRECIPITATION ASSOCIATED WITH THE
APPROACHING WINTER STORM SYSTEM. ADDITIONAL AREAS OF MAINLY SN ARE
EXPECTED TO DEVELOP OVERNIGHT AND THU MORNING. ACCUMULATING SN IS
LIKELY... AND WITH STRONG WINDS... BLSN IS A NEAR CERTAINTY
WHEREVER SNOW DOES ACCUMULATE MORE THAN AN INCH OR SO. THERE IS
STILL SOME SIGNIFICANT UNCERTAINTY REGARDING VSBYS THU IN THE BLSN...
BUT IFR VSBYS ARE PROBABLE AT ALL SITES BUT KGAG AND KWWR. STRONG
DOWNWARD MOTION IS EXPECTED AFTER SUNSET THU... WHICH SHOULD CLEAR
THE SKY QUICKLY FROM WEST TO EAST. DIMINISHING WINDS WILL ALLOW
VSBYS TO IMPROVE SIGNIFICANTLY AFTER SUNSET.
&&
.PREV DISCUSSION... /ISSUED 550 PM CST WED DEC 23 2009/
AVIATION...
A STRONG STORM SYSTEM WILL TRACK NE FROM CENTRAL TX THIS
EVENING... TO CENTRAL AR BY 18Z TOMORROW. PRECIPITATION IS
EXPECTED TO DEVELOP AND SPREAD NE ACROSS TX/OK TONIGHT AND THU...
WHILE COLDER AIR ADVANCES SE. RA AND DZ WILL CHANGE OVER TO SN
OVERNIGHT AT ALL TAF SITES... AND A FEW HOURS OF FZDZ... FZRA...
AND/OR PL WILL BE POSSIBLE DURING THE TRANSITION PERIOD. STRONG
WINDS WILL CAUSE BLSN AT ALL SITES AFTER SN BEGINS TO
ACCUMULATE... AND VISIBILITIES WILL BE DEPENDENT MAINLY ON HOW
MUCH SN FALLS NEAR/UPSTREAM OF EACH TAF SITE.
PREV DISCUSSION... /ISSUED 351 PM CST WED DEC 23 2009/
DISCUSSION...
HAVE UPGRADED THE NORTHERN AND WESTERN AREAS OF OKLAHOMA TO A
WINTER STORM WARNING AND ALREADY HAVE ISSUED THE WSW. 12Z MODELS
CONTINUED THE OVERNIGHT TREND OF A WETTER/SNOWIER FORECAST WITH
THE EXPECTED TRACK OF THE UPPER LOW AND LESS LIKELIHOOD OF THE DRY
SLOT SLOWING DOWN THE SHOW. ON THE POSITIVE SIDE... THE PRIMARY
NUMERIC MODELS ARE ON THE SAME PAGE WITH THE TIMING OF THE
SWITCHOVER FROM RAIN TO SNOW. BOTH THE NAM AND GFS TIME-HEIGHT
SECTIONS DO SHOW BRIEF PERIODS OF SOMEWHAT DRIER AIR IN THE
DENDRITIC GROWTH TEMPERATURES ELEVATIONS... SO THERE COULD BE A
BRIEF PERIOD OF FREEZING RAIN OR FREEZING DRIZZLE. SLEET IS NOT
OUT OF THE QUESTION IN NORTHERN OKLAHOMA BUT HAVE NOT INCLUDED
THIS IN THE PACKAGE SINCE IT WOULD BE A MINOR ISSUE COMPARED TO
THE SNOW/FREEZING PRECIP. AS COLD AIR ADVECTS INTO THE AREA... WE
CAN SEE THE PROFILE SUPPORTING SNOW IN NORTHWEST OKLAHOMA EARLY
THIS EVENING... TO THE ENID TO FORT COBB TO VERNON AREAS BY 06Z...
AND TO STILLWATER TO NORMAN TO WICHITA FALLS BY ABOUT 12Z.
OF COURSE THE MODELS DO HAVE DIFFERING OPINIONS ON SNOW AMOUNTS
AND THE AXIS OF HEAVIEST SNOW. THINK THE 12Z GFS WAS TOO
AGGRESSIVE AND HAVE GENERALLY GONE BETWEEN THE FORECAST AMOUNTS
FROM THE GFS AND NAM... ALTHOUGH SOMEWHAT ON THE LIGHTER SIDE
GIVEN THE OVERALL PATTERN EVOLUTION AND THE TENDENCY FOR THE MODEL
SNOW GRID FIELDS TO BEGIN ACCUMULATING SNOW TOO EARLY WHEN THE
PRECIP IS STILL FALLING AS RAIN INITIALLY. BUT THE FORECAST AMOUNTS
ARE STILL ENOUGH TO JUSTIFY A WINTER STORM WARNING ACROSS NORTHERN
PORTIONS OF THE AREA. THE STRONG WINDS ON THE BACK SIDE OF THE
SURFACE LOW WILL BE STRONG AND GUSTY TONIGHT INTO TOMORROW CAUSING
BLOWING SNOW AND NEAR-BLIZZARD CONDITIONS. AGAIN THINK THE GFS IS
A LITTLE TOO AGGRESSIVE WITH WIND SPEEDS GIVEN ITS DEEPER SURFACE
LOW FARTHER WEST THAN OTHER MODELS... BUT IT WILL STILL BE QUITE
WINDY. PRECIP WILL DIMINISH ACROSS MUCH OF THE AREA TUESDAY NIGHT
ALTHOUGH LINGERING SNOW WILL STILL BE POSSIBLE IN THE NORTH INTO
FRIDAY NIGHT AS UPPER LOW ONLY SLOWLY MOVES FROM KANSAS TOWARD
IOWA.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 30 32 19 35 / 90 90 30 10
HOBART OK 27 31 20 35 / 90 70 10 0
WICHITA FALLS TX 31 36 24 40 / 90 60 10 10
GAGE OK 22 26 12 30 / 70 50 10 0
PONCA CITY OK 31 31 12 29 / 90 90 50 20
DURANT OK 40 41 23 39 / 90 80 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR OKZ007-008-012-
013-016>048-050>052.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THURSDAY FOR OKZ004>006-
009>011-014-015.
TX...WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR TXZ083>090.
&&
24/23/23Hazardous weather outlook, Dec 24, 1:30 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
130 AM CST THU DEC 24 2009
OKZ004>048-050>052-TXZ083>090-241100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
130 AM CST THU DEC 24 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...OVERNIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE...MAINLY OVER PARTS OF
SOUTHERN OKLAHOMA OVERNIGHT. NO SEVERE STORMS ARE EXPECTED.
DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE SLOWLY EASTWARD ACROSS
WEST TEXAS OVERNIGHT. AS THIS SYSTEM... MOVES EASTWARD WIDESPREAD
PRECIPITATION WILL SPREAD ACROSS WESTERN NORTH TEXAS AND OKLAHOMA.
MEANWHILE COLDER AIR WILL CONTINUE TO SURGE SOUTHWARD ACROSS THE
AREA. RAIN WILL GRADUALLY CHANGE TO SNOW OVER MUCH OF WESTERN NORTH
TEXAS AND THE WESTERN HALF OF OKLAHOMA BY SUNRISE AS THE COLDER AIR
DEEPENS. A FEW THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT...MAINLY IN
SOUTHERN OKLAHOMA. INSTABILITY WILL REMAIN LIMITED AND NO SEVERE
STORMS ARE EXPECTED.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY DEC 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.
OTHER HAZARDOUS WEATHER...
WINTER STORM WARNING ARE IN EFFECT OVERNIGHT AND INTO THURSDAY FOR
WESTERN NORTH AND MUCH OF OKLAHOMA. SIGNIFICANT ACCUMULATIONS OF
SNOW CAN BE EXPECTED...ESPECIALLY ACROSS WESTERN NORTH TEXAS AND
THE SOUTHERN HALF OF OKLAHOMA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.
OTHER HAZARDOUS WEATHER...
SNOW... COLD TEMPERATURES... STRONG WINDS AND LOW WIND CHILL
READINGS WILL PREVAIL AREA-WIDE ON THURSDAY. ACCUMULATING SNOW WILL
BE LIKELY ACROSS A GOOD PORTION OF OKLAHOMA AND WESTERN NORTH TEXAS.
STRONG NORTH WINDS WILL RESULT IN BLOWING SNOW... RESTRICTED
VISIBILITIES AND DRIFTING OF THE SNOW. COLD TEMPERATURES WILL
CONTINUE INTO THE EARLY PART OF NEXT WEEK.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.
02/22/30Event by event
30 blizzard, 6 winter weather, 6 winter storm. Local standard time, as filed.
Winter Weather, Ellis
- When
- December 24, 2:00 AM CST to 11:00 AM CST
- Where
- Ellis forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
Snowfall accumulations averaged one to two inches over the southeast half of the county. The winds frequently gusted over 40 mph, creating some blowing and drifting snow.
Winter Weather, Woodward
- When
- December 24, 2:00 AM CST to 11:00 AM CST
- Where
- Woodward forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
Snowfall accumulations averaged up to two inches over the county. The winds frequently gusted over 40 mph, creating some blowing and drifting snow.
Winter Weather, Roger Mills
- When
- December 24, 2:00 AM CST to 11:00 AM CST
- Where
- Roger Mills forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.688, -99.696 (the zone’s center; the record gives no point)
Snowfall accumulations averaged around an inch over the county. The winds frequently gusted over 40 mph, creating some blowing and drifting snow.
Blizzard, Garvin
- When
- December 24, 4:00 AM CST to 9:00 PM CST
- Where
- Garvin forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $2.1 million
- Reported by
- Emergency Manager
- Coordinates
- 34.705, -97.309 (the zone’s center; the record gives no point)
Five to eight inches of snow accumulated across the county, including six inches near Pauls Valley and Hennepin, and eight inches in Lindsay. Frequent wind gusts of 50 to 60+ mph created considerable blowing and drifting snow, and greatly reduced visibilities. Approximately 1200-1400 miles of roadway were damaged by the storm, with total damages from the blizzard estimated at $2.1 million for the entire county.
Blizzard, Pontotoc
- When
- December 24, 4:00 AM CST to 10:00 PM CST
- Where
- Pontotoc forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.728, -96.684 (the zone’s center; the record gives no point)
Three to seven inches of snow accumulated across the county, with the highest totals over the northwest half of the county. Frequent wind gusts of 50 to 60+ mph created considerable blowing and drifting snow, and greatly reduced visibilities.
Blizzard, Grady
- When
- December 24, 5:00 AM CST to 5:00 PM CST
- Where
- Grady forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.017, -97.884 (the zone’s center; the record gives no point)
Six to nine inches of snow accumulated around the county, including seven inches in Chickasha and eight inches in Rush Springs. Frequent wind gusts of 50 to 60 mph caused considerable blowing and drifting snow, and greatly reducing visibilities.
Blizzard, Caddo
- When
- December 24, 5:00 AM CST to 5:00 PM CST
- Where
- Caddo forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.174, -98.375 (the zone’s center; the record gives no point)
Five to seven inches of snow accumulated across the county, including over five inches near Lookeba. Frequent wind gusts of 50 to 60 mph caused considerable blowing and drifting snow, and greatly reducing visibilities.
Blizzard, Beckham
- When
- December 24, 5:00 AM CST to 2:00 PM CST
- Where
- Beckham forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.269, -99.682 (the zone’s center; the record gives no point)
Up to five inches of snow accumulated across the county, with the highest totals over the eastern half of the county. Sayre measured four inches of snow. Frequent wind gusts over 50 mph created considerable blowing and drifting snow, and greatly reduced visibilities.
Blizzard, Greer
- When
- December 24, 5:00 AM CST to 3:00 PM CST
- Where
- Greer forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.936, -99.561 (the zone’s center; the record gives no point)
Three to five inches of snow fell across the county, including four inches in Mangum. Frequent wind gusts over 50 mph created considerable blowing and drifting snow, and greatly reduced visibilities.
Blizzard, Harmon
- When
- December 24, 5:00 AM CST to 3:00 PM CST
- Where
- Harmon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.744, -99.846 (the zone’s center; the record gives no point)
Up to five inches fell across the county, with the highest totals over the eastern half of the county. Hollis measured five inches of snow. Frequent wind gusts of 50 to 60 mph created considerable blowing and drifting snow, and greatly reduced visibilities.
Blizzard, Jackson
- When
- December 24, 5:00 AM CST to 3:30 PM CST
- Where
- Jackson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.588, -99.415 (the zone’s center; the record gives no point)
Four to six inches of snow accumulated across the county. Altus estimated five to six inches, while Headrick measured four inches. Frequent wind gusts over 50 mph created considerable blowing and drifting snow, and greatly reduced visibilities.
Blizzard, Kiowa
- When
- December 24, 5:00 AM CST to 3:30 PM CST
- Where
- Kiowa forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.916, -98.981 (the zone’s center; the record gives no point)
Three to five inches of snow accumulated over the county, with isolated totals of six to eight inches. Sedan measured seven inches. Frequent wind gusts of 50 to 60+ mph created considerable blowing and drifting snow, and greatly reduced visibility.
Blizzard, Comanche
- When
- December 24, 5:00 AM CST to 4:00 PM CST
- Where
- Comanche forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.662, -98.472 (the zone’s center; the record gives no point)
Five to seven inches of snow accumulated across the county, with Lawton estimating six to seven inches. Frequent wind gusts of 50 to 60+ mph created considerable blowing and drifting snow, and greatly reduced visibilities.
Blizzard, Stephens
- When
- December 24, 5:00 AM CST to 5:00 PM CST
- Where
- Stephens forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.486, -97.851 (the zone’s center; the record gives no point)
Widespread totals of five to nine inches of snow accumulated, with Duncan and Marlow estimating around nine inches, and Loco measuring 5.1 inches. Frequent wind gusts of 50 to 60+ mph created considerable blowing and drifting snow, and greatly reduced visibilities.
Blizzard, Murray
- When
- December 24, 5:00 AM CST to 9:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.482, -97.068 (the zone’s center; the record gives no point)
Three to seven inches of snow accumulated across the county, with the highest totals over the western half of the county. Frequent wind gusts of 50 to 60+ mph created considerable blowing and drifting snow, and greatly reduced visibilities.
Blizzard, Carter
- When
- December 24, 5:00 AM CST to 9:00 PM CST
- Where
- Carter forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.251, -97.286 (the zone’s center; the record gives no point)
Three to seven inches of snow accumulated across the county, with Ardmore estimating five to seven inches. Frequent wind gusts over 50 mph created considerable blowing and drifting snow, and greatly reduced visibilities.
Blizzard, Jefferson
- When
- December 24, 5:00 AM CST to 7:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.111, -97.836 (the zone’s center; the record gives no point)
Six to ten inches of snow accumulated across the county, with Grady estimating eight inches and Ringling reporting five inches. Frequent wind gusts over 50 mph created considerable blowing and drifting snow, and greatly reduced visibilities.
Blizzard, Love
- When
- December 24, 5:00 AM CST to 8:00 PM CST
- Where
- Love forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.950, -97.244 (the zone’s center; the record gives no point)
Three to seven inches of snow accumulated over the western half of the county, with locations farther east reporting significantly less. Marietta measured 5.5 inches. Frequent wind gusts over 50 mph created considerable blowing and drifting snow, and greatly reduced visibilities.
Winter Storm, Marshall
- When
- December 24, 5:00 AM CST to 8:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.025, -96.769 (the zone’s center; the record gives no point)
Up to five inches of snow accumulated, with Madill reporting almost five inches.
Winter Storm, Johnston
- When
- December 24, 5:00 AM CST to 8:00 PM CST
- Where
- Johnston forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.317, -96.661 (the zone’s center; the record gives no point)
Up to four inches of snow accumulated, with the Tishomingo National Wildlife Refuge reporting three to four inches.
Winter Weather, Dewey
- When
- December 24, 5:00 AM CST to 2:00 PM CST
- Where
- Dewey forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.988, -99.008 (the zone’s center; the record gives no point)
Snowfall accumulations averaged one to two inches over the county. The winds frequently gusted over 40 mph, creating some blowing and drifting snow.
Winter Weather, Major
- When
- December 24, 5:00 AM CST to 2:00 PM CST
- Where
- Major forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.312, -98.536 (the zone’s center; the record gives no point)
Snowfall accumulations averaged one to two inches over the county. Ames measured 1.5 inches. The winds frequently gusted over 40 mph, creating some blowing and drifting snow.
Winter Weather, Alfalfa
- When
- December 24, 5:00 AM CST to 2:00 PM CST
- Where
- Alfalfa forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
Snowfall accumulations averaged one to two inches over the county. Two inches was measured near Helena, with around an inch near the Great Salt Plains. The winds frequently gusted over 40 mph, creating some blowing and drifting snow.
Blizzard, Blaine
- When
- December 24, 7:00 AM CST to 4:00 PM CST
- Where
- Blaine forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.875, -98.433 (the zone’s center; the record gives no point)
Four to five inches of snow accumulated over mainly the southeast half of the county. Frequent wind gusts of 50 to 60 mph caused considerable blowing and drifting snow, and greatly reducing visibilities.
Blizzard, Custer
- When
- December 24, 7:00 AM CST to 3:30 PM CST
- Where
- Custer forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.639, -99.001 (the zone’s center; the record gives no point)
Five to six inches of snow accumulated over mainly the southeast half of the county, including 5.5 inches in Weatherford. Frequent wind gusts of 50 to 60 mph caused considerable blowing and drifting snow, and greatly reducing visibilities.
Blizzard, Washita
- When
- December 24, 7:00 AM CST to 3:30 PM CST
- Where
- Washita forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.290, -98.992 (the zone’s center; the record gives no point)
Three to five inches of snow accumulated, with the highest totals over the southeast half of the county. Frequent wind gusts of 50 to 60 mph caused considerable blowing and drifting snow, and greatly reducing visibilities.
Blizzard, Canadian
- When
- December 24, 7:30 AM CST to 6:30 PM CST
- Where
- Canadian forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- NWS Employee
- Coordinates
- 35.542, -97.982 (the zone’s center; the record gives no point)
Six to ten inches of snow accumulated throughout the county, including 10 inches measured near I-40 and Mustang Road in Yukon. Frequent wind gusts of 50 to 60 mph caused considerable blowing and drifting snow, and greatly reducing visibilities.
Blizzard, Oklahoma
- When
- December 24, 8:00 AM CST to 7:30 PM CST
- Where
- Oklahoma forecast zone
- Reported by
- NWS Employee
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
Snowfall accumulated from seven to eleven inches over of much of Oklahoma City, with isolated totals over a foot. Will Rogers World Airport measured a record 13.5 inches. Frequent wind gusts of 50 to 60+ mph caused considerable blowing and drifting snow, and greatly reducing visibilities. A peak wind gust of 62 mph was measured at Will Rogers World Airport at 1334 CST.
Blizzard, Logan
- When
- December 24, 8:00 AM CST to 8:00 PM CST
- Where
- Logan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.919, -97.443 (the zone’s center; the record gives no point)
Four to eight inches of snow accumulated across the county, with the highest totals along the southern half of the county. Marshall measured four inches, while Guthrie estimated six inches, and Crescent measured 5.5 inches. Frequent wind gusts of 50 to 60 mph caused considerable blowing and drifting snow, and greatly reducing visibilities.
Blizzard, Kingfisher
- When
- December 24, 8:00 AM CST to 8:00 PM CST
- Where
- Kingfisher forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.945, -97.942 (the zone’s center; the record gives no point)
Three to five inches of snow accumulated across the county, with the highest totals over the southern half of county. Frequent wind gusts of 50 to 60 mph created considerable blowing and drifting snow, and greatly reduced visibilities.
Blizzard, Tillman
- When
- December 24, 8:00 AM CST to 8:00 PM CST
- Where
- Tillman forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.373, -98.924 (the zone’s center; the record gives no point)
Five to eight inches of snow accumulated across the county, with the city of Frederick estimated seven inches, with over two foot drifts. Frequent wind gusts of 50 to 60+ mph caused considerable blowing and drifting snow, and greatly reduced visibilities. Also, two abandoned buildings in Frederick collapsed during the event. Monetary damages for the buildings were not available.
Blizzard, Cotton
- When
- December 24, 8:00 AM CST to 4:00 PM CST
- Where
- Cotton forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.290, -98.372 (the zone’s center; the record gives no point)
Six to seven inches of snow accumulated across the county. Frequent wind gusts of 50 to 60+ mph created considerable blowing and drifting snow, and greatly reduced visibilities.
Blizzard, Pottawatomie
- When
- December 24, 8:00 AM CST to 8:00 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.207, -96.948 (the zone’s center; the record gives no point)
A swath of nine inches was reported, including in and around Bethel Acres and Tecumseh. Winds also frequently gusted 50 to 60 mph, causing considerable blowing and drifting snow, and greatly reducing visibilities.
Blizzard, Payne
- When
- December 24, 8:00 AM CST to 7:30 PM CST
- Where
- Payne forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.077, -96.976 (the zone’s center; the record gives no point)
Up to six inches of snow accumulated throughout the county, including 5.8 inches measured in Cushing. Frequent wind gusts of 50 to 60 mph caused considerable blowing and drifting snow, and greatly reducing visibilities.
Blizzard, McClain
- When
- December 24, 8:30 AM CST to 8:00 PM CST
- Where
- McClain forecast zone
- Reported by
- NWS Employee
- Coordinates
- 35.009, -97.444 (the zone’s center; the record gives no point)
Up to eight inches of snowfall was reported throughout the county, including 8 inches in Blanchard. Frequent wind gusts of 50 to 60 mph caused considerable blowing and drifting snow, and greatly reducing visibilities.
Blizzard, Seminole
- When
- December 24, 8:30 AM CST to 9:00 PM CST
- Where
- Seminole forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Emergency Manager
- Coordinates
- 35.168, -96.615 (the zone’s center; the record gives no point)
Five to eight inches of snow accumulated, with isolated totals up to ten inches. Konowa measured seven inches. Frequent wind gusts of 50 to 60+ mph created considerable blowing and drifting snow, and greatly reduced visibilities.
Blizzard, Cleveland
- When
- December 24, 8:30 AM CST to 8:00 PM CST
- Where
- Cleveland forecast zone
- Reported by
- NWS Employee
- Coordinates
- 35.203, -97.326 (the zone’s center; the record gives no point)
Five to seven inches of snow accumulation were common across the county. Frequent wind gusts of 50 to 60 mph caused considerable blowing and drifting snow, and greatly reducing visibilities.
Blizzard, Lincoln
- When
- December 24, 9:00 AM CST to 9:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- NWS Employee
- Coordinates
- 35.703, -96.881 (the zone’s center; the record gives no point)
Five to seven inches of snow accumulated across the county, with isolated higher totals of eight to ten inches. Prague measured almost nine inches. Frequent wind gusts of 50 to 60+ mph caused considerable blowing and drifting snow, and greatly reducing visibilities.
Winter Storm, Noble
- When
- December 24, 10:00 AM CST to 8:00 PM CST
- Where
- Noble forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.389, -97.230 (the zone’s center; the record gives no point)
Snowfall totals ranged from three to four inches in Perry and Billings, to 5.4 inches measured near Lamont. Frequent wind gusts over 40 mph created some blowing and drifting snow.
Winter Storm, Garfield
- When
- December 24, 11:00 AM CST to 8:00 PM CST
- Where
- Garfield forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.379, -97.783 (the zone’s center; the record gives no point)
Three to five inches of snow fell around the county, with the higher totals across the southern half of the county. Frequent wind gusts of 45 to 55 mph caused considerable blowing and drifting snow, and greatly reducing visibilities.
Winter Storm, Grant
- When
- December 24, 12:00 PM CST to 8:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Snowfall totals ranged from one inch near Jefferson, to almost three inches at Lamont, and almost five inches in Granite.
Winter Storm, Kay
- When
- December 24, 12:00 PM CST to 8:00 PM CST
- Where
- Kay forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
Snowfall totals averaged three to five inches, with Blackwell measuring 3.8 inches, and Ponca City estimating five inches. Frequent wind gusts over 40 mph created some blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 24, 20096 deaths · $2.1 million · 26 events
- Winter Storm in Oklahoma, December 24 to 25, 20093 deaths · 19 events
- Tornadoes and Flooding in Louisiana, December 24, 20091 death · 4 injured · $5.8 million · EF2 · 25 events
- Flash Flooding and Flooding in Missouri, December 24 to 25, 20092 deaths · 11 events
- Blizzard and Winter Storm in Nebraska, December 24 to 27, 20091 death · 60 events
- Blizzard and Heavy Snow in Texas, December 24 to 25, 20091 death · 5 injured · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, December 24 to 25, 2009$5.8 million · 39 events
- Extreme Cold in Montana, December 24, 20091 death · 1 event
- Winter Storm in Iowa, December 24 to 25, 2009$1.4 million · 25 events
- Tornadoes and Flash Flooding in Louisiana, December 24, 20091 injured · $175,000 · EF1 · 16 events
- Flash Flooding and Heavy Rain in Arkansas, December 24, 2009$558,000 · 6 events
- High Wind in Texas, December 24, 2009$310,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207755, 207756, 207757, 207675, 207678, 207658, 207659, 207666, 207667, 207668, 207669, 207671, 207672, 207674, 207744, 207745, 207747, 207748, 207750, 207751, 207758, 207759, 207760, 207662, 207663, 207665, 206516, 206503, 207660, 207661, 207670, 207673, 207676, 207684, 206512, 207677, 209924, 207717, 207762, 207681, and more.